Encyclopedia Home / D / Drug-induced hypothyroidism

Drug-induced hypothyroidism

  • Definition

    Drug-induced hypothyroidism is an underactive thyroid gland due to a reaction from medication. "Drug-induced" means caused or brought on by medication.


    Causes, incidence, and risk factors

    Hypothyroidism (underactivity of the thyroid gland) can cause a variety of symptoms that affect the entire body. The body's normal rate of functioning slows, causing mental and physical sluggishness. Symptoms vary from mild to severe.

    Drug-induced hypothyroidism may be caused by treatment with lithium or iodides in people who may be predisposed to such reactions. Drugs used for hyperthyroidism (overactive thyroid), such as propylthiouracil (PTU), radioactive iodine, potassium iodide, and methimazole, may cause hypothyroidism. Unusual causes of drug-induced hypothyroidism include nitroprusside, perchlorate, amiodarone, povidone iodine (Betadine), sulfonylureas, or even ingesting a large amount of iodine-containing seaweed.

    Note that too much iodine may cause either hyperthyroidism or hypothyroidism. For example, iodine used by the mother during pregnancy (or even when used as an antiseptic in the delivery room) can cause the fetus or newborn to develop goiter (enlarged thyroid gland), and at least temporary hypothyroidism.

    The most severe form of hypothyroidism is called myxedema coma, which is a medical emergency. Severe hypothyroidism, however, is seldom drug-related.